Translator Disclaimer
February 2011 Support union recovery in high-dimensional multivariate regression
Guillaume Obozinski, Martin J. Wainwright, Michael I. Jordan
Ann. Statist. 39(1): 1-47 (February 2011). DOI: 10.1214/09-AOS776

Abstract

In multivariate regression, a K-dimensional response vector is regressed upon a common set of p covariates, with a matrix B ∈ ℝp × K of regression coefficients. We study the behavior of the multivariate group Lasso, in which block regularization based on the 1 ∕ 2 norm is used for support union recovery, or recovery of the set of s rows for which B is nonzero. Under high-dimensional scaling, we show that the multivariate group Lasso exhibits a threshold for the recovery of the exact row pattern with high probability over the random design and noise that is specified by the sample complexity parameter θ(n, p, s) := n ∕ [2ψ(B) log(ps)]. Here n is the sample size, and ψ(B) is a sparsity-overlap function measuring a combination of the sparsities and overlaps of the K-regression coefficient vectors that constitute the model. We prove that the multivariate group Lasso succeeds for problem sequences (n, p, s) such that θ(n, p, s) exceeds a critical level θu, and fails for sequences such that θ(n, p, s) lies below a critical level θ. For the special case of the standard Gaussian ensemble, we show that θ = θu so that the characterization is sharp. The sparsity-overlap function ψ(B) reveals that, if the design is uncorrelated on the active rows, 1 ∕ 2 regularization for multivariate regression never harms performance relative to an ordinary Lasso approach and can yield substantial improvements in sample complexity (up to a factor of K) when the coefficient vectors are suitably orthogonal. For more general designs, it is possible for the ordinary Lasso to outperform the multivariate group Lasso. We complement our analysis with simulations that demonstrate the sharpness of our theoretical results, even for relatively small problems.

Citation

Download Citation

Guillaume Obozinski. Martin J. Wainwright. Michael I. Jordan. "Support union recovery in high-dimensional multivariate regression." Ann. Statist. 39 (1) 1 - 47, February 2011. https://doi.org/10.1214/09-AOS776

Information

Published: February 2011
First available in Project Euclid: 3 December 2010

zbMATH: 1373.62372
MathSciNet: MR2797839
Digital Object Identifier: 10.1214/09-AOS776

Subjects:
Primary: 62J07
Secondary: 62F07

Rights: Copyright © 2011 Institute of Mathematical Statistics

JOURNAL ARTICLE
47 PAGES


SHARE
Vol.39 • No. 1 • February 2011
Back to Top